header2

CASE REPORT

Acute poisoning due to ingestion of Datura stramonium – a case report

download PDF

DOI: http://dx.doi.org/10.21454/rjaic.7518.241.szb

Sebastian Daniel Trancă1, Robert Szabo2, Mihaela Cociş1
1 Department of Anaesthesiology and Intensive Care 2, Iuliu Hatieganu University of Medicine and Pharmacy, Cluj-Napoca, Romania
2 Emergency County Hospital Cluj, Romania

Abstract

Datura stramonium (DS) is a widespread annual plant, containing atropine, hyoscyamine, and scopolamine, which can produce poisoning with a severe anticholinergic syndrome. Teenagers ingest the roots, seeds or the entire plant to obtain its hallucinogenic and euphoric effects. We presented the case of a 22 year old male who was admitted to the Emergency Room in a coma after consuming Datura stramonium, 2 hours earlier. The patient presented with fever, tachycardia with right bundle branch block, and urinary retention. Rapid sequence induction and intubation was performed immediately, with sedation and assisted-control mechanical ventilation, after being transferred to the Intensive Care Unit. The patient received activated charcoal, in repeated doses, external and internal cooling was applied, and an infusion of neostigmine was started. The biological assessment revealed rhabdomyolysis and prevention of renal failure was initiated. After a proper neurological evaluation, 36 hours after using Datura stramonium, the patient was extubated and transferred to the Psychiatric ward for further assessment and care.

Keywords: Datura stramonium, anticholinergic syndrome, toxic delirium, coma